Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Quad Cities, IA

July 15, 2024Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 15, 2024, 6:15 PM CDT for Delaware County, Dubuque County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 6:15 PM CDT (23:15 UTC)
Expired
Jul 15, 2024, 8:30 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS53 KDVN 152315
FFWDVN
IAC055-061-160515-
/O.NEW.KDVN.FF.W.0022.240715T2315Z-240716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
615 PM CDT Mon Jul 15 2024

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Delaware County in northeastern Iowa...
  Northwestern Dubuque County in northeastern Iowa...

* Until 1215 AM CDT.

* At 615 PM CDT, Emergency management reported thunderstorms 
  producing heavy rain across the warned area was causing water to 
  cover roads west of New Vienna. Additional rainfall amounts of 2 
  to 4 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Edgewood, New Vienna, Colesburg, Greeley, Luxemburg, Oneida, Twin 
  Bridges Park, Petersburg and New Wine Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4264 9149 4265 9113 4265 9105 4253 9105
      4253 9113 4253 9149

FLASH FLOOD...OBSERVED

$$

MWW
1 follow-up statement
789 
WGUS73 KDVN 160130
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
830 PM CDT Mon Jul 15 2024

IAC055-061-160140-
/O.CAN.KDVN.FF.W.0022.000000T0000Z-240716T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware IA-Dubuque IA-
830 PM CDT Mon Jul 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DELAWARE AND 
NORTHWESTERN DUBUQUE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4264 9149 4265 9113 4265 9105 4253 9105
      4253 9113 4253 9149

$$

MWW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:00 PM CDT, 3 hours 15 minutes earlier. Its key messages:

  • A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees.
  • Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible.
  • A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour.
  • Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours.
Area forecast discussion, Jul 15, 3:00 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A Heat Advisory is in effect area-wide today until 8 PM for
  peak heat indices between 100 to 100 degrees.

- Today's severe thunderstorm outlook has been upgraded to a
  Moderate Risk (level 4 of 5) for the northern two-thirds of
  the forecast area. The Enhanced Risk (level 3 of 5) remains
  to the south. Significant damaging winds are the primary
  hazard; several tornadoes are also possible.

- A Flood Watch as been issued for counties east and northeast
  of the Quad Cities. Recent heavy rainfall has saturated the
  ground, making this area more susceptible to flash flooding.
  Rainfall rates could peak between 2 - 2.5" per hour.

- Moderate to major river flooding continues on the Mississippi
  River with most sites crested. The Rock River is now expected
  to see flooding due to the heavy rains upstream in the past 24
  hours.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 256 PM CDT Mon Jul 15 2024

There is a Moderate Risk (level 4 of 5) for severe weather this
afternoon into tonight for much of the outlook area, with an
Enhanced Risk (level 3 of 5) across the south. Please monitor
the weather closely and heed any warnings issued for your
location!

SPC mesoanalysis early this afternoon showed a mid-level
vorticity max across E South Dakota/SW Minnesota/NW Iowa,
positioned to the south of a 80 kt 300mb jet over northern
Minnesota and Wisconsin. A zone of low-level moisture
convergence was noted (where surface dewpoints were between 75
to 80 degrees!), stretching from central Iowa to the Quad
Cities and into central Illinois.

As large-scale ascent associated with the mid-level impulse
overspreads the area late this afternoon/evening, this quasi-
stationary zone of low- level convergence may aid in focusing
the convective initiation. With extreme instability in place
(3500 - 4500 J/kg MLCAPE), anticipate explosive convective
development and rapid upscale growth into one, or possible a
few, bowing line segments. Forward-propagating Corfidi vectors
and W to SE sloping theta-e and 1000-500mb thickness contours
should help in eventually guiding the MCS to the ESE or SE later
into the evening. CAMs have been consistent on showing
significant severe wind gusts in the strongest bowing segments
and the HREF max wind gust output shows several corridors with
values of 60-70+ kts. Greatest uncertainty is on the exact
placement/track of the dominant surging MCS, with a northern
scenario focused across the NE forecast area (NW Illinois) and
another camp further south which would bring significant winds
to a larger portion of eastern Iowa and northwest Illinois.

To reiterate, today is a favorable setup for a higher end wind
event (scattered 75+ mph gusts) due to a very unstable air mass,
sufficient deep layer shear, steep mid-level lapse rates near 8
C/km, and theta-e index values near 35. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear of 30+ kts supports development of mesovortices.

There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the outlook area.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 256 PM CDT Mon Jul 15 2024

Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Jul 15 2024

Main story continues to be on potential for severe storms late
this afternoon through this evening/early tonight. Scattered
storms will develop quickly by the late afternoon near or just
northwest of the area and then grow upscale into one or more
bowing segments. Severe wind gusts are the primary threat and a
few tornadoes are possible. Any storms will bring potential for
brief IFR/LIFR due to visibility reductions and low ceilings.
Mentioned thunderstorm potential in TEMPO groups, but there
remains uncertainty on the exact timing and on the severity of
the wind gusts. Later updates to TEMPOs will likely be needed.

&&

.HYDROLOGY...
Issued at 1111 AM CDT Mon Jul 15 2024

The broad crest on the Mississippi River from Gladstone, IL
(L/D 18) down through Gregory Landing, MO should be completed
within the next 12 to 24 hours.

A significant amount of water is working its way down the Rock
River. This water will slow down and may briefly stop the rate
of fall on the Mississippi River from Rock Island (L/D 15) down
through Gregory Landing for the remainder of the week. By next
weekend and into the following week, the Mississippi River from
Rock Island on downstream will begin falling again.

Tributary Rivers:

The lower Wapsipinicon River near Dewitt, IA will fall below
flood stage this afternoon. Water levels will remain high for
the next several days before they start falling again.

Backwater effects from the Mississippi River will keep the lower
Iowa River just below flood stage for the remainder of the week.

Based on water already in the Rock River basin and forecasted
rainfall over the next 24 hours, the entire length of the lower
Rock River will go into flood. The Joslin and Moline crest
forecasts have jumped into the major flood category based on
the predicted rainfall over the next 24 hours. If the rainfall
is less than expected, then the crest forecasts on the lower
Rock River would be lower.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 8 PM CDT this evening for ILZ001-002-007-
     009-015>018-024>026-034-035.
     Flood Watch from 6 PM CDT this evening through late tonight
     for ILZ001-002-007-009-016>018.
MO...Heat Advisory until 8 PM CDT this evening for MOZ009-010.

&&

SHORT TERM...Uttech
LONG TERM...Ervin/Uttech
AVIATION...Uttech
HYDROLOGY...08
Hazardous weather outlook, Jul 15, 3:45 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
345 PM CDT Mon Jul 15 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
345 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a Moderate risk, level 4 of 5, for
this afternoon and evening for much of eastern Iowa and northwest
Illinois. Very damaging winds to 85 mph, very large hail and a
few tornadoes are likely. Torrential rain producing flash
flooding is also possible. There is a flash flood watch for much
of northwest Illinois through tonight.

There is an Enhanced risk, level 3 of 5, for southeast Iowa,
northeast Missouri, and western Illinois.

Supercell thunderstorms with tornadoes and very large hail would
initially be most likely in areas north of Interstate 80 this
afternoon and early evening, followed by a damaging wind producing
line of storms, moving from west to east towards early evening.
Late in the evening, storms will become widespread and sink
southward, and heavy rain will become the primary threat.

Hot and humid conditions will be over the area through early this
evening, with heat index readings topping between 100 and 110
degrees. A Heat Advisory is in effect through 8 PM.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the east around 30 mph this afternoon then southeast 45 to
60 mph this evening.

Haase

In the hours before

Local storm report, Jul 15, 6:02 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
602 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Gst     Holy Cross              42.60N 91.00W
07/15/2024  M97 MPH          Dubuque            IA   Emergency Mngr

&&
Local storm report, Jul 15, 6:03 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
603 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Gst     2 WNW Marion            42.05N 91.63W
07/15/2024  E65 MPH          Linn               IA   Trained Spotter

&&
Local storm report, Jul 15, 6:07 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
607 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Rain             3 SE Hiawatha           42.02N 91.64W
07/15/2024  M2.25 Inch       Linn               IA   Trained Spotter

            Occurred in the past hour.

&&
Local storm report, Jul 15, 6:12 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
612 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     Swisher                 41.85N 91.70W
07/15/2024  E70 MPH          Johnson            IA   Trained Spotter

&&
Local storm report, Jul 15, 6:13 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
613 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tstm Wnd Gst     1 NNW Center Grove      42.50N 90.73W
07/15/2024  E70 MPH          Dubuque            IA   Trained Spotter

&&

GROSS
Local storm report, Jul 15, 6:14 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
614 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     1 W Hiawatha            42.04N 91.71W
07/15/2024                   Linn               IA   Trained Spotter

            tree branches down.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
Jul 14, 7:23 PM CDTSevere Thunderstorm WarningDVNClinton, Scott39 min
Jul 14, 7:49 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson41 min
Jul 14, 8:11 PM CDTSpecial Weather StatementDVNScott49 min
Jul 14, 8:38 PM CDTSpecial Weather StatementDVNMuscatine52 min
Jul 14, 9:07 PM CDTSpecial Weather StatementDVNKeokuk38 min
Jul 14, 9:33 PM CDTSpecial Weather StatementDVNClinton, Jackson42 min
Jul 14, 9:46 PM CDTSpecial Weather StatementDVNScott44 min
Jul 14, 9:51 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott54 min
Jul 14, 10:06 PM CDTSpecial Weather StatementDVNClinton39 min
Jul 15, 2:33 AM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more17 hr
Jul 15, 3:38 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan67 min
Jul 15, 4:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Buchanan, Delaware, Linn54 min
Jul 15, 4:51 PM CDTTornado Warning Tornado observedDVNBenton, Buchanan, Linn39 min
Jul 15, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Linn64 min
Jul 15, 4:58 PM CDTFlash Flood WarningDVNBenton, Buchanan3 hr
Jul 15, 5:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 3 more70 min
Jul 15, 5:22 PM CDTTornado Warning Tornado observedDVNBenton, Buchanan, Delaware, Linn38 min
Jul 15, 5:34 PM CDTTornado WarningDVNCedar, Jones, Linn41 min
Jul 15, 5:35 PM CDTFlash Flood WarningDVNBenton, Buchanan, Linn3 hr
Jul 15, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNDelaware, Dubuque, Jackson, Jones61 min
Jul 15, 5:54 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNBenton, Cedar, Clinton, Delaware, Dubuque, Jackson and 3 more66 min
Jul 15, 6:08 PM CDTFlash Flood WarningDVNLinn3 hr
Jul 15, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Iowa, Jefferson, Johnson, Keokuk, Linn and 1 more65 min
Jul 15, 6:19 PM CDTTornado WarningDVNCedar, Clinton, Jackson, Jones41 min
Jul 15, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Muscatine, Scott63 min
Jul 15, 6:28 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNDubuque, Jackson77 min
Jul 15, 6:42 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNCedar, Clinton, Jackson, Scott78 min
Jul 15, 6:47 PM CDTFlash Flood WarningDVNDubuque, Jackson78 min
Jul 15, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Henry, Jefferson, Louisa, Muscatine, Van Buren and 1 more50 min
Jul 15, 6:58 PM CDTTornado WarningDVNClinton, Scott47 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.